Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 197, NWS Hastings, NE

June 24, 2005Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 24, 2005, 9:45 PM CDT for Phillips County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2005, 9:45 PM CDT (02:45 UTC)
Expired
Jun 24, 2005, 10:49 PM CDT
In force
64 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:14 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jun 24, 2:14 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
214 PM CDT FRI JUN 24 2005

.DISCUSSION...FOCUS IS ON CONVECTION TONIGHT.  AT MIDDAY...SURFACE
BOUNDARY STRETCHED FROM ROUGHLY SIOUX CITY TO GOODLAND.  MOISTURE
CONTINUES TO POOL ALONG THE FRONT WHERE SURFACE DEWPOINTS AVERAGED
70F.   ONGOING CONVECTION ACROSS NORTHERN NEBRASKA SHLD CONTINUE TO
SUSTAIN THIS EVENING...AND CONVERGENCE ALONG FRONTAL BOUNDARY SHLD
ALSO FOCUS ADDITIONAL DEVELOPMENT...THIS TIME FURTHER INTO OUR CWA.
ALTHOUGH BETTER MOISTURE CONVERGENCE IS PROGGED ACROSS EASTERN
NEBRASKA TONIGHT...EXPECT DECENT WESTWARD BACKBUILDING OF TSTMS GIVEN
DIVERGENT THICKNESS PATTERN TO OUR EAST...AND STORMS COULD MERGE WITH
HIGH PLAINS CONVECTION.  PRECIPITABLE WATER VALUES AVERAGE AN INCH
AND A HALF AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE
STRONGER STORMS. POTENTIAL FOR SEVERE THUNDERSTORMS EXIST AS SHEAR
AND INSTABILITY PARAMETERS SUPPORT IDEA FOR SUPERCELL DEVELOPMENT.
TORNADO MENTION HAS BEEN MAINTAINED IN THE HAZARDOUS WEATHER OUTLOOK
ALONG THE BOUNDARY AND WHERE TEMPERATURE AND DEWPOINT SPREAD IS
MINIMIZED.

IF CONVECTION DEVELOPS AS EXPECTED...FRONT WILL PUSH SOUTH INTO
SOUTHEAST NEBRASKA TONIGHT.  SHOWERS AND A FEW TSTMS SHLD LINGER
INTO SATURDAY...SIMLAR TO TODAY...AND AGREE WITH PREVIOUS SHIFT OF
MAINTAINING PCPN CHANCES.  NGM IS ACTUALLY RATHER ROBUST ON
REDEVELOPMENT OF CONVECTION SATURDAY AFTN...BACKBUILDING STORMS INTO
OUR CWA AGAIN IN DIVERGENT THICKNESS PATTERN TO THE EAST.  THE NAM
ALSO HINTS AT THIS...BUT NOT TO THE EXTENT OF THE NGM.  POPS REMAIN
LOW FOR NOW...BUT WILL BE SOMETHING TO WATCH. OTHERWISE...FRONT IS
EXPECTED TO LIFT NORTH DURING THE DAY WITH STILL MILD AIRMASS IN
PLACE AND TEMPS REMAIN NORMAL TO ABOVE...ALTHOUGH THIS WILL BE
DEPENDENT ON WHERE BOUNDARY ENDS UP.

SOUTHWEST FLOW ALOFT ENHANCES SUNDAY AS UPPER TROUGH MOVES
FURTHER INLAND AND RIDGE RETROGRADES SLIGHTLY.  TEMPERATURES WILL
WARM AGAIN INTO THE 90S IN THIS REGIME.  THROUGH THE REMAINDER OF
THE EXTENDED...NOT A WHOLE LOT OF CHANGES WERE MADE AS MODELS
DIVERGE ON TIMING OF SHORTWAVES AND FRONTS.  THE ECMWF IS DEEPER AND
SLOWER WITH PACIFIC NORTHWEST UPPER LOW NEXT WEEK COMPARED TO THE
GFS.  ALTHOUGH AM NOT CONFIDENT NEXT WEEK WILL REMAIN COMPLETELY
DRY...AM ALSO NOT CONFIDENT IN PICKING A DAY THAT WILL BE OUR BEST
CHANCE FOR PCPN.  ATTM WILL GO WITH SILENT 14 POPS AND WAIT ANOTHER
RUN OR TWO TO REFINE WHICH TIME FRAME LOOKS THE BEST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY
Hazardous weather outlook, Jun 24, 11:28 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1128 AM CDT FRI JUN 24 2005

KSZ005>007-017>019-242230-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
INCLUDING THE CITIES OF...PHILLIPSBURG
1128 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER 6 PM CDT.  SOME OF THESE
STORMS COULD BE SEVERE...PRODUCING HAIL LARGER THAN 1 INCH IN
DIAMETER AND DAMAGING WIND GUSTS.

STRONG SOUTHERLY WINDS WILL DRIVE TEMPERATURES INTO THE 90S AND WITH
DEWPOINTS IN THE 60S...INSTABILITY WILL INCREASE THROUGHOUT THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY.  THE MAIN THREAT
FROM THESE STORMS WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NEZ039>041-046>049-060>064-072>077-082>087-242225-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-
POLK NE-SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON AND YORK
1128 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY THROUGH THE
AFTERNOON AND EVENING. THIS FRONT WILL STRETCH FROM NEAR GOODLAND
KANSAS THROUGH CENTRAL NEBRASKA INTO NORTHWEST IOWA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONTAL BOUNDARY
LATE THIS AFTERNOON. WITH AN ABUNDANCE OF MOISTURE...AND TEMPERATURES
RISING INTO THE 80S AND 90S...INSTABILITY WILL INCREASE DURING THE
LATE AFTERNOON.

WITH THE FRONT IN THE AREA...THE WIND SHEAR WILL BE STRONG ENOUGH FOR
THE PRODUCTION OF SUPERCELLS.

THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS AND LARGE
HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE NEAR THE FRONTAL
BOUNDARY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80.

OVERNIGHT...THE FRONTAL BOUNDARY WILL MOVE VERY LITTLE. ADDITIONAL
CONVECTIVE DEVELOPMENT IS EXPECTED DURING THE OVERNIGHT. ANY STORMS
WHICH DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN IN
SHORT PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY. THE
MAIN THREAT WOULD BE FROM DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

LEWIS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:46 PM CDTSevere Thunderstorm WarningGIDHarlan59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.